Document Detail


Probable rifaximin-induced neutropenia.
MedLine Citation:
PMID:  22441789     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
Purpose The development of neutropenia in a patient treated with rifaximin is reported. Summary A 45-year-old Caucasian woman with severe ulcerative colitis arrived at the emergency department with complaints of worsening abdominal pain, nausea, and vomiting and was found to have extensive portal vein and superior mesenteric vein thrombosis with additional thrombi in the distal aortic and left common iliac arteries on an abdominal computed tomography angiography scan. A heparin i.v. drip was started, and the following day the patient underwent thrombectomy and thrombolysis with tissue plasminogen activator of the superior mesenteric vein thrombus. Secondary to rectal bleeding and a decrease of approximately 2 g in the patient's hemoglobin concentration while receiving heparin, the decision was made to forego additional use of tissue plasminogen activator for the portal vein thrombosis, and a transjugular intrahepatic portosystemic shunt (TIPS) procedure was performed to improve portal blood flow. After consultation with the gastroenterology and hepatology departments, the decision was made to initiate rifaximin 400 mg orally every eight hours for the prevention of hepatic encephalopathy after the TIPS procedure. The patient's white blood cell (WBC) count was 6800/μL on the day of rifaximin initiation. On day 4 of rifaximin treatment, the patient's WBC count reached its nadir at 1200/μL. The primary internal medicine team then decided to discontinue rifaximin therapy. During this time, the patient showed no other signs of infection. The patient's WBC count rebounded to 3300/μL three days after discontinuation of rifaximin therapy. Conclusion A 45-year-old Caucasian woman with severe ulcerative colitis developed neutropenia after the initiation of rifaximin.
Authors:
Lauren M Hynicka; Kathyrn N Silva
Related Documents :
19538229 - Midterm results of passive containment surgery using the acorn cor cap cardiac support ...
3871259 - Mediastinal infection after open heart surgery.
24142739 - Transpedal access after failed anterograde recanalization of complex below-the-knee and...
15511459 - Pediatric cardiac transplantation in children with high panel reactive antibody.
14599629 - Association between cardiac and noncardiac complications in patients undergoing noncard...
18422799 - Plasma exchange before surgery for left ventricular assist device implantation.
7143599 - Urinary incontinence and genital prolapse: a prospective blind study of the value of ur...
19462169 - Comparative study of the use of electromagnetic fields in patients with pseudoarthrosis...
3324039 - Randomized controlled trial of intralesional corticosteroid and griseofulvin vs. griseo...
Publication Detail:
Type:  JOURNAL ARTICLE    
Journal Detail:
Title:  American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists     Volume:  69     ISSN:  1535-2900     ISO Abbreviation:  -     Publication Date:  2012 Apr 
Date Detail:
Created Date:  2012-3-23     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9503023     Medline TA:  Am J Health Syst Pharm     Country:  -    
Other Details:
Languages:  ENG     Pagination:  583-586     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Pancytopenia, mucositis, and hepatotoxicity after intralesional methotrexate injection in a patient ...
Next Document:  Effects of atmospheric pressure conditions on flow rate of an elastomeric infusion pump.